Alert archive / Arizona / Flash Flood Warnings in 2015
Flash Flood Warning 36, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Sep 1, 2015, 12:58 PM MST for Coconino County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 1, 2015, 12:58 PM MST (19:58 UTC)
- Expired
- Sep 1, 2015, 4:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Coconino County, AZ
The radar
The Cedar City radar (KICX), 204 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.0 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 121 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1172 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
114
WGUS55 KFGZ 011958
FFWFGZ
AZC005-012300-
/O.NEW.KFGZ.FF.W.0036.150901T1958Z-150901T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1258 PM MST TUE SEP 1 2015
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN COCONINO COUNTY IN NORTH CENTRAL ARIZONA...
* UNTIL 400 PM MST
* AT 1254 PM MST...DOPPLER RADAR INDICATED A THUNDERSTORM WHICH HAS
BEEN PRODUCING VERY HEAVY RAIN FOR THE LAST FORTY-FIVE MINUTES
BETWEEN KAIBITO AND SHONTO JUST NORTH OF STATE HIGHWAY 98. FLASH
FLOODING IS EXPECTED TO BEGIN SHORTLY.
THOUGH MUCH OF THIS WATER WILL LIKELY FLOW NORTH TOWARD LAKE
POWELL...MOTORISTS ON STATE HIGHWAY 98 BETWEEN KAIBITO AND THE
JUNCTION WITH US 160 SHOULD BE AWARE OF THE POSSIBILITY OF FLASH
FLOODING.
* FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
COCONINO COUNTY.
THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...SOUR WATER
WASH...NAVAJO CREEK...KAIBITO CREEK...SQUARE BUTTE WASH...CHAIYAHI
CREEK AND STARTING WATER WASH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
STAY AWAY OR BE SWEPT AWAY. RIVER BANKS AND CULVERTS CAN BECOME
UNSTABLE AND UNSAFE.
&&
LAT...LON 3685 11077 3662 11077 3653 11080 3654 11101
3685 11094
$$2 follow-up statements
853
WGUS75 KFGZ 012121
FFSFGZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
221 PM MST TUE SEP 1 2015
AZC005-012300-
/O.CON.KFGZ.FF.W.0036.000000T0000Z-150901T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO-
221 PM MST TUE SEP 1 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM MST FOR
NORTHEASTERN COCONINO COUNTY...
AT 214 PM MST/314 PM MDT...DOPPLER RADAR INDICATED THAT SOME LIGHT
RAIN WAS FALLING OVER PORTIONS OF THE WARNED AREA WELL NORTH OF
STATE HIGHWAY 98.
FLASH FLOODING IS LIKELY ONGOING AND WILL REMAIN OVER RURAL AREAS OF
NORTHEASTERN COCONINO COUNTY. THOUGH MOST OF THE WATER FROM THIS
STORM LIKELY IS FLOWING NORTHWARD TOWARD LAKE POWELL...MOTORISTS ON
STATE HIGHWAY 98 BETWEEN KAIBITO AND THE JUNCTION WITH US 160 SHOULD
CONTINUE TO WATCH OUT FOR FLOODING AND EXERCISE CAUTION.
THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...SOUR WATER
WASH...NAVAJO CREEK...KAIBITO CREEK...SQUARE BUTTE WASH...CHAIYAHI
CREEK AND STARTING WATER WASH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
STAY AWAY OR BE SWEPT AWAY. RIVER BANKS AND CULVERTS CAN BECOME
UNSTABLE AND UNSAFE.
&&
LAT...LON 3685 11077 3662 11077 3653 11080 3654 11101
3685 11094
$$057
WGUS75 KFGZ 012303
FFSFGZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
403 PM MST TUE SEP 1 2015
AZC005-012310-
/O.EXP.KFGZ.FF.W.0036.000000T0000Z-150901T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO-
403 PM MST TUE SEP 1 2015
...THE FLASH FLOOD WARNING FOR NORTHEASTERN COCONINO COUNTY HAS
EXPIRED...
THE HEAVY RAIN HAS ENDED OVER THE WARNING AREA NORTH AND EAST OF
KAIBITO. WATER LEVELS ALONG WASHES ALONG AND NORTH OF HIGHWAY 98
SHOULD CONTINUE TO RECEDE.
LAT...LON 3685 11077 3662 11077 3653 11080 3654 11101
3685 11094
$$
JJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 9:48 AM MST, 3 hours 10 minutes earlier.
Area forecast discussion, Sep 1, 9:48 AM MST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 948 AM MST TUE SEP 1 2015 .SYNOPSIS...THE MOST ACTIVE AREAS FOR SHOWER AND THUNDERSTORM ACTIVITY WILL SHIFT A BIT EASTWARD OVER THE NEXT DAY OR TWO. A DEEPENING LOW PRESSURE SYSTEM OVER THE PACIFIC NORTHWEST WILL ENHANCE THE THREAT OF MOISTURE MOVING IN FROM THE SOUTH LATER THIS WEEK AND INTO THE WEEKEND. DAILY SHOWER AND THUNDERSTORM ACTIVITY WILL CONTINUE AS A RESULT...ESPECIALLY OVER THE EASTERN HALF OF THE STATE. && .UPDATE/DISCUSSION... EXPECT LESS INTENSE STORMS OVERALL TODAY COMPARED WITH YESTERDAY AS INSTABILITY HAS DECREASED. MOST STORMS FROM NEAR I-17/US 89 EASTWARD THIS AFTERNOON/EVENING WITH A FEW ISOLATED CELLS CAPABLE OF VERY HEAVY RAINFALL RATES. MINOR UPDATES TO PRECIP CHANCES FOR THIS AFTERNOON/EVENING HAVE BEEN SENT. && .PREV DISCUSSION /330 AM MST/...THERE IS STILL SOME WEAK CONVECTION OVER NORTHERN COCONINO COUNTY EARLY THIS MORNING...DUE TO LINGERING FORCING FROM A S/WV MOVING THROUGH SOUTHERN NEVADA AND INTO UTAH. WATER VAPOR IMAGERY SHOWS SOME SUBTLE RIDGING MOVING IN FROM THE SOUTHWEST AHEAD OF A TROPICAL S/WV SOUTHWEST OF SAN DIEGO. THIS MAY SUPPRESS THE WESTERN ZONES TODAY...MAYBE EVEN SOME OF THE CENTRAL ZONES. THE DRYING WE HAVE BEEN WAITING FOR HAS NOT REALLY MATERIALIZED. A FAIRLY SIGNIFICANT WEST-MOVING OUTFLOW (EVEN SEEN IN WATER VAPOR IMAGERY) DEVELOPED OVER PHOENIX EARLIER IN THE NIGHT...FEATURES SUCH AS THIS WILL PREVENT THE BOUNDARY LAYER FROM DRYING. BEHIND THE LOW SOUTHWEST OF SAN DIEGO...MORE PRONOUNCED DRYING FROM THE WEST SHOULD DEVELOP WEDNESDAY AND MAYBE THURSDAY. DESPITE THIS...MANY GFS MEMBERS STILL INSIST THAT THE BACKING FLOW FROM HGHT FALLS IN THE GREAT BASIN WILL DRAW MOISTURE INTO ARIZONA LATE IN THE WEEK AND OVER THE WEEKEND. IN ADDITION...MANY MODELS ARE ALSO FORECASTING SOME TROPICAL MOISTURE INTRUSION OVER THE WEEKEND. IN SUMMARY...THERE IS TOO MUCH UNCERTAINTY TO REALLY DRY THINGS OUT FROM WEST AS WAS ORIGINALLY PLANNED. ALTHOUGH ACTIVITY WILL DECREASE OVER THE NEXT FEW DAYS...IT CANNOT BE TOTALLY RULED OUT. THE EASTERN ZONES MAY NEVER SEE A DECREASE AT ALL...WHEN COMPARED TO THE LAST FEW DAYS. THESE TRENDS ARE REFLECTED IN THE LATEST POP GRIDS. && .AVIATION...FOR THE 18Z PACKAGE...EXPECT A ROUND OF SCATTERED TO ISOLATED SHOWERS AND THUNERSTORMS TODAY. THE GREATEST COVERAGE IS EXPECTED IN THE WHITE MOUNTAINS REGION...WITH DECREASING COVERAGE WESTWARD. IFR CONDITIONS AND ERRATIC GUSTY WINDS UP TO 40 MPH ARE FORECAST NEAR THE STRONGER STORMS. THUNDERSTORM COVERAGE WILL DIMINISH AROUND SUNSET. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...TAYLOR/PETERSON AVIATION...RICKEY FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
In the hours before
Local storm report, Sep 1, 8:08 AM MST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
808 AM MST TUE SEP 01 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HEAVY RAIN SNOWFLAKE 34.52N 110.08W
08/31/2015 E0.75 INCH NAVAJO AZ WEB REPORT
PUBLIC REPORTED AN ESTIMATED 0.75 INCHES OF RAIN FELL
IN 15 MINUTES IN SNOWFLAKE
&&
EVENT NUMBER FGZ1500134
TRCLocal storm report, Sep 1, 11:26 AM MST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1126 AM MST TUE SEP 01 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM FLOOD 10 N WINSLOW 35.17N 110.71W
08/31/2015 NAVAJO AZ PUBLIC
PUBLIC REPORTED WATER FLOWING OVER INDN RTE 2 NORTH OF
WINSLOW. TIME ESTIMATED FROM RADAR.
&&
EVENT NUMBER FGZ1500135
TRCThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 5:03 PM MST | Flash Flood Warning | FGZ | Coconino, Gila | 3 hr |
| Aug 31, 5:25 PM MST | Areal Flood Advisory | FGZ | Gila | 3 hr |
| Sep 1, 1:16 PM MST | Special Weather Statement | FGZ | Coconino | 29 min |
| Sep 1, 1:36 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Sep 1, 1:46 PM MST | Special Weather Statement | FGZ | 29 min | |
| Sep 1, 1:59 PM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.